Letters to the Editor
Bupropion-Methylphenidate Combination and Grand Mal Seizures
I report a case of grand mal seizures emerging in an adolescent boy being
treated with combined bupropion and methylphenidate for attention-deficit
hyperactivity disorder (ADHD) symptoms.
This 14-year old, 50-kg,white youth was brought to the emergency room following
an episode of tonic-clonic movements, perioral cyanosis, and loss of consciousness.
The episode lasted for more than a minute, and subsequently, the patient
was somnolent and confused. He had no history of seizures or any other
medical condition predisposing him to seizures.
The patient had been in treatment with methylphenidate 60 mg daily when
bupropion was introduced to target dysphoric symptoms. The initial bupropion
dosage was 200 mg daily, increased to 300 mg daily. The patient experienced
the seizure 4 weeks after the dosage increase. Bupropion was discontinued,
and the patient has been maintained on methylphenidate and remained seizure-free
for 12 months.
Bupropion has been associated with seizures in adult patients treated for
depression (1) and smoking cessation (2). Information about the risk of
seizures in children treated with bupropion is limited. In a multisite,
double-blind trial of bupropion in 72 school-age children, EEGs switched
from normal to abnormal in 6 subjects (8.3%); none of the subjects experienced
seizures (3). More recently, a case of seizures in a 10-year-old treated
with combined bupropion and guanfacine was reported (4). Methylphenidate’s
reputation of lowering the seizure threshold originates from animal studies
in which massive amounts (300 mg/kg) were used to determine the lethal
dose. Available evidence suggests that stimulant treatment for ADHD symptoms
in children with epilepsy maintained on effective anticonvulsant treatment
does not produce increased seizure frequency, EEG changes, or difficulty
regulating blood levels of anticonvulsants (5,6).
It is quite likely that, in the case presented, seizure onset is linked
primarily to bupropion. However, it is also possible that the risk of seizures
was amplified by the combination of bupropion with methylphenidate. Clinicians
should exercise caution when treatment with a medication known to lower
seizure threshold is augmented with other psychotropics. When prescribing
bupropion alone, or combined with other drugs in children and adolescents,
patients and parents should be advised of the potential seizure risk.
1. Johnston JA, Lineberry CG, Ascher JA, Davidson J, Khayrallah MA, Feighner
J P, Stark P. A 102-center prospective study of seizure in association
with bupropion. J Clin Psychiatry 1991;52:450–6.
2. Dunlop H. Bupropion (Zyban, sustained release tablets): update. Canadian
Adverse Drug Reaction Newsletter 2000;10:3–5.
3. Conners CK, Casat CD, Gualtieri CT, Weller E, Reader M, Reiss A, and
others. Bupropion hydrochloride in attention deficit disorder with hyperactivity.
J Am Acad Child Adolesc Psychiatry 1996;35:1314–21.
4. Tilton P. Bupropion and guanfacine. J Am Acad Child Adolesc Psychiatry
5. Feldman H, Crumrine P, Handen BL. Methylphenidate in children with seizures
and attention-deficit disorder. Am J Dis Child 1989;143:1081–6.
6. Gross-Tsur V, Manor O, van der Meere J, Joseph A, Shalev RS. Epilepsy
and attention deficit hyperactivity disorder: is methylphenidate safe and
effective? J Pediatr 1997;130:670–4.
Abel Ickowicz MD, FRCPC